International Journal of Trichology

CASE REPORT
Year
: 2019  |  Volume : 11  |  Issue : 4  |  Page : 173--176

Alopecia universalis in a case of rheumatoid arthritis after treatment with etanercept


Renu Kandpal 
 Department of Dermatology, Military Hospital, Meerut, Uttar Pradesh, India

Correspondence Address:
Dr Renu Kandpal
Department of Dermatology, Military Hospital, Meerut, Uttar Pradesh
India

Alopecia universalis (AU) is a condition which causes generalized hair loss of the body. It is postulated that autoimmunity plays an important role in its pathogenesis. It is characterized by the involvement of multiple inflammatory cytokines such as tumor necrosis factor-alpha and multiple interferons. Hence, biologics like tumor necrosis factor alpha (TNF-α) antagonist may be used to block this inflammatory process. It is not very commonly appreciated that the use of biologics can lead to alopecia areata. Here, we report a case of severe alopecia areata which progressed to AU after etanercept administration. We here describe a 23-year-old unmarried female who was a known case of rheumatoid arthritis who developed AU after 6 months of continuous treatment with etanercept. TNF-α antagonist may not play a sufficient role in the treatment of alopecia areata. There exists a strong and significant connection between TNF-α blockers and development of alopecia and specifically AU and their role in the pathophysiology of the disease should be called into question if our findings are observed again.


How to cite this article:
Kandpal R. Alopecia universalis in a case of rheumatoid arthritis after treatment with etanercept.Int J Trichol 2019;11:173-176


How to cite this URL:
Kandpal R. Alopecia universalis in a case of rheumatoid arthritis after treatment with etanercept. Int J Trichol [serial online] 2019 [cited 2020 Sep 27 ];11:173-176
Available from: http://www.ijtrichology.com/article.asp?issn=0974-7753;year=2019;volume=11;issue=4;spage=173;epage=176;aulast=Kandpal;type=0